For those who care for someone with Parkinson's disease
[Forum] [Home] [Help] [Search] [Register] [Login] [Books] [Commentary] [Contact] [Donate]
You are not logged in


Topic New, alarming symptoms Go to previous topic Go to next topic Go to higher level

By Islandview On 2015.03.21 07:22
i am new to this forum but am in need of help/advice. As a full-time caretaker of my 94 year old mom with PD (20 years now) I am alarmed by a new symptom that developed in the last two days. I have been able to move her and get her to bed and bathroom by walking along side her with a walker. She has been able to help somewhat with transfers. All of a sudden she is unable to stand and her legs stiffen and even scissor so I am unable to move her or even stand her up. This is very frightening to both of us and I'll admit, in my frantic stress to help her I speak sharply, telling her "relax". I know she can't help this. I ask if this is common in late stage PD? She is plagued with hallucinations and has had a recent dementia diagnosis as well. I will add that she is on her last dose of sulfamethoxazole for a UTI. Could this be the culprit? I fear that I will no longer be able to care for her at home.

By makrivah On 2015.03.21 08:52
I am not a pharmacist so this may not apply to your situation, but...
My PWP's team of doctors has stressed that he NEVER take Citpro. That drug plays havoc when it interacts with PD meds. He took Citpro a few years ago for a UTI and I could not believe the extreme reaction. Scared us thoroughly.

By jaxrock On 2015.03.21 09:01
I agree....my husband has had horrible side effects any time he takes some antibiotics.....for UTI's.
His mental state changes, his body "falls apart", becomes more incontinent, etc.....can't do anything.
Cipro is one, Bactrim is another, but, generally, most antibiotics cause havoc with his PD and dementia.
As soon as the side effects begin, I just stop giving him the drug....I know docs and pharmacists wouldn't agree, but, I have to do what I have to do.
Good Luck

By Islandview On 2015.03.21 12:28
Thank you so much- this is Bactrim. She has had her last dose- any thoughts on how soon these awful side effects will last? I have help on the weekends but on Monday I am on my own. I can't stand her up to toilet her without her legs stiffening and scissoring. This is all so strange. I guess it is good preparation for things to come.

By Mary556 On 2015.03.21 13:03
Greetings, Islandview. Yes, general feeling of tiredness or weakness is a possible side effect of Bactrim (sulfamethoxazole) according to info from the drug company. (source: drugs.com)
I hope your mother's weak legs are temporary, that she will soon return to her previous level of mobility.

My PWP had a bad reaction to Cipro as well, CNS symptoms - awake all night, hallucinations, greater confusion/delusions, much crying, not recognizing anyone. My Mom did not know her own self. She had been on the antibiotic for four days and her PCP said that was enough; her neurologist agreed. I think it took a few days for those symptoms to subside, once the medication was out of her system. Sorry I do not remember better, but possibly it could be more than a couple of days before your mother is herself again.

In the past for UTI my mother has taken cephalexin (Keflex) antibiotic without a problem. A few months ago she saw a urologist and he prescribed 50 mg nitrofurantoin every day. She has not had another UTI since then.

Best wishes for your Mom and yourself.
God bless all PWP's and caregivers.

By LOHENGR1N On 2015.03.21 13:39
Island view, welcome to the forum. I let others weigh in on this as I have no personal experience with what you described. If it is from the effects of the medicine then it doesn't point of things to come. Hopefully the reaction will be noted in her record and not repeated. Parkinson's is a seemingly very personal disease as we all seem to get a different package of symptoms. What one developed doesn't mean everyone will develope. Medicines must be checked and warning labels read on over the counter medications as many will interact with our anti-parkinson's. You've found a great group of caring people here who will help any way we can. Again welcome to the forum

By brainstorm On 2015.04.13 23:52
Islandview, how is your Mum doing now? I also took care of my Mum full-time like you, and can empathize when something new and more routine changing begins to occur and can be frightening. You may want to see if this symptom happens at particular times of day, such as at night. My Mum's legs would stiffen and straighten out at night and would not be able to bend. They are called contractions and can be due to metabolic imbalances or a sudden surge in meds in the body. But Bactrim and antibiotics in general wreak havoc on the PD and make to body more sensitive to pd meds, especially sinemet.

By EachDay On 2015.04.14 18:40
It is indeed scary for both the caregiver and PWP. Brainstorm, please tell us more about your Mum's situation since your description of your Mum's legs sounds exactly what is happening to my husband at night. Have you been able to ease this for her?

By stillunsure On 2015.04.16 11:36
Response to all about antibiotics: My PWP was just prescribed Cipro for 7 days to "prevent" a UTI since he was recently diagnosed with bladder stones (bleeding/no pain) by his new urologist. No side effects from the Cipro, but do notice tremor increase. Does this mean his Sinamet didn't interact properly while on Cipro? Why aren't these things taken into consideration when prescribed by other doctors? I certainly never questioned this, but will from now on. Now the urologists want to perform this procedure to get rid of the stones, which are NOT symptomatic any longer. I am confused as to what to do and feel I can't get an informed recommendation from any of them.

Just venting here, but would welcome any feedback.

By jaxrock On 2015.04.16 12:53
My personal belief is this....no unnecessary procedures at all! Our doctors are on board with that thinking..
My husband had the same...bleeding, they thought it was stones, they really didn't know......gave him Cipro....his PD symptoms worsened and his body lost all control. Not a good scene.
I stopped the Cipro, told the docs, they agreed with me...
I'm very conservative about adding any extra meds (don't want to give him any) and no unnecessary "procedures"..Things usually take care of themselves...with time.
Hope some of this helps you, and Good Luck

By stillunsure On 2015.04.16 17:07
Thank you for that input. My thoughts EXACTLY. I just needed that extra push. Why mess with something that's not (too) broken.


© 2003-2016 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you